Endocrine

8yo with T1DM: Present and Future Treatment

YihChieh Chen on Jan 30, 2015

A 8 year-old boy with no past medical history presents to clinic with recent onset of secondary enuresis. Upon interview, his father states that he has also seemed really hungry and thirsty lately. Over the past week, he has complained more frequently of stomachaches. Otherwise, he has been healthy without any recent illnesses.  His mother has unspecified history of thyroid disease.  He enjoys school and has several close friends.

On exam, he is afebrile, RR 32, HR 92, BP 90/60. His weight is noted to have dropped from the 50%ile to the 25%ile since his last routine check-up 3 months ago.  His mucous membranes are slightly tacky and capillary refill 3-4 seconds. Abdomen is soft and non-tender with normal bowel sounds. Halfway through the exam, he asks his dad for some juice. His exam is otherwise unremarkable.

A urine dipstick shows 4+ glucose and moderate ketones.  He is transferred to the local hospital for work-up and treatment of new-onset diabetes. He is started on IV fluids and insulin. A few days later, his antibody labs return consistent with Type 1 diabetes. 

What are the risks associated with exogenous insulin administration? (more than one possible answer)

Select all that apply
Expand all answers
Ketoacidosis
Ketoacidosis occurs when there is not enough insulin in the body to use the available glucose.


Injection-site irritation
This is always this risk when needles are involved. Patients with Type 1 Diabetes often have multiple pricks a day including measuring glucose values and insulin administration. They are advised to switch the injection-site in order to prevent irritation and scar build-up.


Non-specifically distributed throughout the body.
True. After an insulin injection, the same amount is distributed evenly throughout the body, rather than to the areas that need it most. When the pancreas produces insulin in someone without Type 1 Diabetes, it is distributed based on local blood glucose levels. This helps to maintain a more steady blood glucose level throughout the day. Current research is underway to produce a glucose-responsive insulin to overcome act more physiologically.


Hypoglycemia
Yes! This is the largest risk for patients using insulin. Hypoglycemia can cause symptoms of seizures, loss of consciousness, or even be fatal. It often occurs when the patient's glucose intake decreases because of an illness or can occur with increased insulin sensitivity that follows exercise.


A 8 year-old boy with no past medical history presents to clinic with recent onset of secondary enuresis. Upon interview, his father states that he has also seemed really hungry and thirsty lately. Over the past week, he has complained more frequently of stomachaches. Otherwise, he has been healthy without any recent illnesses.  His mother has unspecified history of thyroid disease.  He enjoys school and has several close friends.

On exam, he is afebrile, RR 32, HR 92, BP 90/60. His weight is noted to have dropped from the 50%ile to the 25%ile since his last routine check-up 3 months ago.  His mucous membranes are slightly tacky and capillary refill 3-4 seconds. Abdomen is soft and non-tender with normal bowel sounds. Halfway through the exam, he asks his dad for some juice. His exam is otherwise unremarkable.

A urine dipstick shows 4+ glucose and moderate ketones.  He is transferred to the local hospital for work-up and treatment of new-onset diabetes. He is started on IV fluids and insulin. A few days later, his antibody labs return consistent with Type 1 diabetes. 

What are the risks associated with exogenous insulin administration? (more than one possible answer)

Select all that apply
Expand all answers
Ketoacidosis
Ketoacidosis occurs when there is not enough insulin in the body to use the available glucose.


Injection-site irritation
This is always this risk when needles are involved. Patients with Type 1 Diabetes often have multiple pricks a day including measuring glucose values and insulin administration. They are advised to switch the injection-site in order to prevent irritation and scar build-up.


Non-specifically distributed throughout the body.
True. After an insulin injection, the same amount is distributed evenly throughout the body, rather than to the areas that need it most. When the pancreas produces insulin in someone without Type 1 Diabetes, it is distributed based on local blood glucose levels. This helps to maintain a more steady blood glucose level throughout the day. Current research is underway to produce a glucose-responsive insulin to overcome act more physiologically.


Hypoglycemia
Yes! This is the largest risk for patients using insulin. Hypoglycemia can cause symptoms of seizures, loss of consciousness, or even be fatal. It often occurs when the patient's glucose intake decreases because of an illness or can occur with increased insulin sensitivity that follows exercise.


282  views

  0 likes

      0 comments